Mood disorders: lithium tremor: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Mood disorders: lithium tremor

Sample item

A man stable on lithium with a serum level of 0.7 mmol/L has a fine postural tremor of both hands that interferes with writing. There are no other toxic features. What is a suitable measure?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Propranolol

A fine tremor within the therapeutic range is a common, dose-related adverse effect of lithium. Options include dose reduction, avoiding caffeine, or propranolol. A coarse tremor appearing with other signs is the pattern that suggests toxicity.

Option by option

  • A. Propranolol (correct)

    Correct. A beta-blocker such as propranolol treats lithium-induced fine postural tremor.

  • B. Trihexyphenidyl

    Anticholinergics treat drug-induced parkinsonism tremor and are not effective for this tremor.

  • C. Abrupt stopping of lithium

    Abrupt stopping risks rebound mania when the problem is minor.

  • D. Haemodialysis

    Haemodialysis is for severe toxicity, not for a benign tremor at a normal level.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is A, Propranolol. A fine tremor within the therapeutic range is a common, dose-related adverse effect of lithium.

Why is "Trihexyphenidyl" not the answer?

Anticholinergics treat drug-induced parkinsonism tremor and are not effective for this tremor.

Why is "Abrupt stopping of lithium" not the answer?

Abrupt stopping risks rebound mania when the problem is minor.

Why is "Haemodialysis" not the answer?

Haemodialysis is for severe toxicity, not for a benign tremor at a normal level.

What concept does this question test?

It tests Mood disorders: lithium tremor in Psychiatry. Options include dose reduction, avoiding caffeine, or propranolol. A coarse tremor appearing with other signs is the pattern that suggests toxicity.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Mood disorders: lithium tremor?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.